Study Shows Need for Increased Awareness of Drug-Drug Interactions

Among patients with cardiovascular disease (CVD) undergoing interventional procedures, drug-drug interactions (DDI) have the potential to alter the balance between thrombosis and hemorrhage, and compromise patient outcomes, according to a new study published on Dec. 17 in the Journal of the American College of Cardiology Cardiovascular Interventions. The CME-accredited review indicates that interventional cardiologists must be cognizant of how combinations of commonly prescribed medications may interact with each other and how these potential interactions may affect short- and long-term procedural outcomes.

The review focuses specifically on drugs commonly prescribed to patients with CVD and how these drugs may interact and affect the outcome of interventional cardiovascular procedures by increasing periprocedural complications or undermining long-term procedural success. Drug-drug interactions reviewed include various combinations anticoagulant and antiplatelet agents, clopidogrel with proton pump inhibitors, statins, antifungal agents and ticagrelor with aspirin and CYP3A4 inhibitors. Also reviewed is how pharmacokinetics and pharmacodynamics may be altered, strategies for evaluating the likelihood and relevance of a drug-drug interactions, and interventions for suspected interactions.

Additional Resources  

The authors emphasize that polypharmacy is widespread, with 80 percent of elderly patients taking at least one prescribed medication and at least half taking as many as five or more prescribed medications. Interactions between medications, the authors write, can be difficult to identify because, in some cases, there are limited data on the clinical effects of interactions, whereas other interactions "produce measurable pharmacokinetic and pharmacodynamic changes, but these have little effect on clinical outcomes." Another issue cited by the authors is that many interactions, because of a limited, selected number of available bioassays, are "theoretical" or only identified when a patient presents with complications.

"The potential for meaningful DDI to occur among interventional cardiology patients is high and increasing. Such drug interactions can have devastating consequences," write the authors. "Although some DDI have the potential to induce harm in patients, many others are theoretical or exist only in pharmacokinetic form … interventional providers need to be aware of the potential for DDI and associated harm in cardiovascular patients and of the appropriate action to take, if any, to minimize the potential for medication-related adverse events."

< Back to Listings